Tennessee, 2010

Flash Flood and Hail in Tennessee, May 14, 2010

May 14, 2010 · NWS MRX · 9 events in 6 counties and zones

Moderate instability with rather steep lapse rates and sufficient shear developed ahead of a cold front that supported the development of hail producing convection mainly on the higher Cumberland Plateau terrain and nearby counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Moderate instability with rather steep lapse rates and sufficient shear developed ahead of a cold front that supported the development of hail producing convection mainly on the higher Cumberland Plateau terrain and nearby counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 14, 2:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 14, 2:28 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT FRI MAY 14 2010

.SHORT TERM...(TONIGHT AND SATURDAY)...
MESOSCALE ANALYSIS OF SEVERE WEATHER PARAMETERS CONTINUE TO INDICATE
A GOOD POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS...WITH THE
GREATEST POTENTIAL CENTERED OVER THE NORTHERN PLATEAU COUNTIES. THE
MID LEVEL INVERSION IS LIKELY A BIT STRONGER OVER EAST TN THAN MIDDLE
TN...SO CONVECTION WILL NEED AN ADDITIONAL PUSH TO GET MORE STORMS
GOING...AND THIS PUSH WILL PROBABLY COME IN THE NEXT FEW HOURS FROM
OUTFLOW BOUNDARIES PUT DOWN BY CONVECTION TO OUR WEST. HAIL LOOKS TO
BE THE PRIMARY THREAT WITH SBCAPE AROUND 3000 J/KG...WBZ HEIGHTS
AROUND 10.5 KFT...AND THE SHP AROUND 2. DYNAMIC LIFT WILL BE
PROVIDED BY UPPER DIVERGENCE IN THE ENTRANCE REGION OF A JET STREAK
TO THE NORTHEAST...AND 700 MB FRONTOGENESIS.

MODELS INDICATE THIS LIFT EXITING BY MIDNIGHT...AND WITH THE LOSS OF
INSTABILITY AFTER SUNSET...STORMS SHOULD DISSIPATE BY MIDNIGHT. A
MID LEVEL RIDGE AXIS WILL BE CROSSING THE AREA TONIGHT...WHILE AT THE
SURFACE THE FRONT TO OUR NORTH WILL APPROACH AND STALL JUST TO OUR
NORTH. A PRE-FRONTAL TROUGH AND CONVERGENCE ZONE SETS UP ACROSS THE
CENTRAL AND SOUTHERN TN VALLEY...AND THIS SHOULD HELP FOCUS
CONVECTION IN OUR SOUTHERN COUNTIES TOMORROW AFTERNOON. WHILE
INSTABILITY AND SHEAR WILL NOT BE HIGH AS TODAY...THERE WILL BE
POTENTIAL FOR SOME SEVERE STORMS IN THE PLATEAU AND IN THE SOUTHERN
HALF. THE MAIN THREAT MAY BE DAMAGING WINDS AS FORECAST SOUNDINGS
SHOW AN INVERTED-V PROFILE AT CHA. LARGE HAIL POTENTIAL LOOKS LOWER
DUE TO HIGHER WBZ HEIGHTS AND LOWER CAPE. WILL HAVE LIKELY POPS
TOMORROW IN THE SOUTH...TAPERING TO A SLIGHT CHANCE IN SW VA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...WEAK COLD FRONT
STAYS JUST TO THE SOUTH OF THE FORECAST AREA SATURDAY NIGHT. ON
GOING AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED TO DIE OUT WITH
HEATING OF THE DAY. SUNDAY LOW PRESSURE AREA DEVELOPS OVER THE
SOUTHERN PLAINS AND MOVES NORTHWEST TO MID MS VALLEY. CONVECTION
WILL DEVELOP OUT AHEAD OF THE SYSTEM SUNDAY AFTERNOON AND LIKELY
CONTINUE THROUGH MONDAY NIGHT AS COLD FRONT MOVES SLOWLY EAST. NAM
SHOWS MUCH HIGHER RAIN CHANCE SATURDAY NIGHT INTO SUNDAY BUT THINK
THE GFS WITH A DIURNAL TREND IS BETTER. DRIER NW FLOW WILL TAKE
OVER WEDNESDAY THROUGH FRIDAY. MODELS SHOW UPPER LOW HANGING BACK
OVER THE EASTERN GREAT LAKES WITH A POSSIBLE CHANCE OF SHOWERS NW
BUT WILL KEEP LAST TWO DAYS DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  85  65  83  65 /  30  70  30  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  84  63  81  64 /  40  50  30  50  50
OAK RIDGE, TN                       64  84  64  81  64 /  40  50  30  50  50
TRI CITIES AIRPORT, TN              60  82  56  78  58 /  50  30  20  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/TD
Hazardous weather outlook, May 14, 2:57 AM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 AM EDT FRI MAY 14 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
357 AM EDT FRI MAY 14 2010 /257 AM CDT FRI MAY 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SAG SOUTH INTO THE REGION TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY AND THROUGH THE
WEEKEND.

In the hours before

Special weather statement, May 14, 3:01 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT FRI MAY 14 2010

TNZ012-142100-
SCOTT TN-
401 PM EDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 500 PM EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HUNTSVILLE...OR 11 MILES
SOUTHWEST OF ONEIDA...MOVING NORTHEAST AT 15 TO 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...
HUNTSVILLE...WINFIELD AND KETCHEN.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Roane

When
May 14, 3:45 PM EST
Where
Roane County, 0.89 mi NW of Rockwood
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.880, -84.690

Golf ball sized hail fell one mile northwest of Rockwood.

Hail, Scott

When
May 14, 3:48 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.410, -84.490

Nickel sized hail fell at Huntsville.

Hail, Scott

When
May 14, 3:52 PM EST
Where
Scott County, 1.49 mi SSW of Helenwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.410, -84.540

Quarter sized hail was reported three miles west of Huntsville.

Hail, Meigs

When
May 14, 4:25 PM EST
Where
Meigs County, 0.56 mi E of Ten Mile
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.670, -84.670

Quarter sized hail was reported at Ten Mile and Red Cloud.

Hail, Scott

When
May 14, 4:35 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.500, -84.510

Quarter sized hail was reported at Oneida.

Hail, Rhea

When
May 14, 5:15 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -84.860

Quarter sized hail was reported at Spring City.

Thunderstorm Wind, Roane

When
May 14, 5:35 PM EST
Where
Roane County, Rockwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.680

Two trees were reported down at Rockwood.

Flash Flood, Bledsoe

When
May 14, 5:05 PM CST to 7:00 PM CST
Where
Bledsoe County, 1.68 mi ESE of Sampson to 5.37 mi WNW of Cooper Mill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.660, -85.243

A bridge was washed away by flash flooding at Winesap and Pugh Road. High water closed both roads.

Hail, McMinn

When
May 14, 6:28 PM EST
Where
McMinn County, 2.36 mi NNW of Fiketon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.530, -84.720

Half dollar sized hail fell four miles east of Decatur.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222077, 222078, 222079, 222080, 222081, 222082, 222084, 235829, 222083.